The initial clinical review should include a search for known consequences of poisoning, which include: impaired consciousness with flaccidity (benzodiazepines, alcohol, trichloroethanol) or with hypertonia (tricyclic antidepressants, antimuscarinic agents), hypotension, shock, cardiac arrhythmia, evidence of convulsions, behavioural disturbances (psychotropic drugs), hypothermia, aspiration pneumonia and cutaneous blisters, burns in the mouth (corrosives).
Maintenance of an adequate oxygen supply is the first priority. A systolic blood pressure of 80 mmHg can be tolerated in a young person but a level below 90 mmHg will imperil the brain or kidney of the elderly. Expansion of the venous capacitance bed is the usual cause of shock in acute poisoning and blood pressure may be restored by placing the patient in the head-down position to encourage venous return to the heart, or by the use of a colloid plasma expander such as gelatin or etherified starch. External cardiac compression may be necessary and should be continued until the cardiac output is self-sustaining, which may be a long time when the patient is hypothermic or poisoned with cardio-depressant drugs, e.g. tricyclic antidepressants, (3-adrenoceptor blockers. The airway must be sucked clear of oropharyngeal secretions or regurgitated matter.
The salient fact is that patients recover from most poisonings provided they are adequately oxygenated, hydrated and perfused, for, in the majority of cases, the most efficient mechanisms are the patients' own and, given time, they will inactivate and eliminate all the poison. Patients require the standard care of the unconscious, with special attention to the problems introduced by poisoning which are outlined below.
Airway maintenance is essential; some patients require a cuffed endotracheal tube but seldom for more than 24 h.
Ventilation needs should be assessed, if necessary supported by blood gas analysis. A mixed respiratory and metabolic acidosis is common. Hypoxia may be corrected by supplementing the inspired air with oxygen but mechanical ventilation is necessary if the PaC02 exceeds 6.5 kPa.
Hypotension is common and in addition to the resuscitative measures indicated above, infusion of a combination of dopamine and dobutamine in low dose may be required to maintain renal perfusion.
Convulsions should be treated if they are persistent or protracted. Diazepam i.v. is the first choice.
Cardiac arrhythmia frequently accompanies poisoning, e.g. with tricyclic antidepressants, theophylline, ^-adrenoceptor blockers. Acidosis, hypoxia and electrolyte disturbance are often important contributory factors; the emphasis of therapy should be to correct these and to resist the temptation to resort to an antiarrhythmic drug. If arrhythmia leads to persistent peripheral circulatory failure, then an appropriate drug ought to be used, e.g. a P-adrenoceptor blocker for poisoning with a sympathomimetic drug.
Hypothermia may occur if temperature regulation is impaired by CNS depression. Core temperature must be monitored by a low-reading rectal thermometer, while the patient is nursed in a heat retaining 'space blanket'.
Immobility may lead to pressure lesions of peripheral nerves, cutaneous blisters and necrosis over bony prominences.
Rhabdomyolysis may result from prolonged pressure on muscles, from agents that cause muscle spasm or convulsions (phencyclidine, theophylline) or be aggravated by hyperthermia due to muscle contraction, e.g. with MDMA ('ecstasy'). Aggressive volume repletion and correction of acid-base abnormality may be needed, and urine alkalinisation may prevent acute tubular necrosis.
Was this article helpful?